A two-year retrospective study of accidental pediatric albuterol ingestions

    loading  Checking for direct PDF access through Ovid

Abstract

A two-year retrospective review of accidental albuterol ingestions in children less than 12 years old was performed to assess overdose toxicity and to investigate a dose-effect relationship. One hundred twelve exposures were located. Seventeen cases were excluded owing to coingestants, leaving 95 cases for evaluation. Twenty-nine children (30%) remained at home without intervention or telephone followup because of an ingestion of less than 0.6 mg/kg. Twenty-eight patients (30%) were followed at home by telephone (12 of whom received ipecac). Dosages ranged from 1 to 27 mg, with dose/ weight ratios of 0.1 to 1.9 mg/kg. Two children experienced transient mild symptoms (irritability, brief nausea, and vomiting). The remaining 26 children were asymptomatic. Thirty eight cases (40%) were treated in an emergency department. Ingestions ranged from 2 to 96 mg, with dose/weight ratios of 0.3 to 6.3 mg/kg. Ages ranged from one to 11 years. Transient restlessness or irritability was observed in 16 patients, tachycardia in 15, tremors in six, and a widened pulse pressure in one. No serious events occurred in this series, and no patient required treatment beyond gastrointestinal decontamination. For ingestions of 0.6 mg/kg or less, treatment at home with observation may be sufficient. For larger ingestions, eg, greater than 0.6 mg/kg, consideration should be given to direct medical evaluation and gastrointestinal decontamination.

Related Topics

    loading  Loading Related Articles